Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 210, NWS Tallahassee, FL

August 11, 20204 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 11, 2020, 3:02 PM CDT for 4 counties in Florida. It was in force for 73 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2020, 3:02 PM CDT (20:02 UTC)
Expired
Aug 11, 2020, 4:15 PM CDT
In force
73 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 10 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:15 PM CDTTSTM WND DMG3 Nw Hulaw, FLTREE DOWN.
Aug 11, 3:20 PM CDTTSTM WND DMGPorter Lake, FLTREES FELL ACROSS ROADWAYS IN THE PORTER LAKE AREA. REPORTED VIA SOCIAL MEDIA.
Aug 11, 3:39 PM CDTTSTM WND GST 535 Ne West Bay, FLASOS STATION KECP PANAMA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS52 KTAE 112002
SVRTAE
FLC005-059-131-133-112115-
/O.NEW.KTAE.SV.W.0210.200811T2002Z-200811T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
302 PM CDT Tue Aug 11 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Bay County in the Panhandle of Florida...
  Northeastern Walton County in the Panhandle of Florida...
  Holmes County in the Panhandle of Florida...
  Washington County in the Panhandle of Florida...

* Until 415 PM CDT.

* At 302 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Bonifay to 20 miles northeast of
  Lynn Haven, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vernon, De Funiak Springs, Bonifay, Bradford, Union, Live Oak,
  Ponce De Leon, Caryville, Wausau, Westville, Ebro, Whitehead
  Crossroads, Cerrogordo, Gritney, Holmes Valley, Millers Ferry,
  Bennett, Porter Lake, Knox Hill and Izagora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3080 8620 3024 8578 3027 8561 3036 8539
      3096 8571
TIME...MOT...LOC 2002Z 059DEG 12KT 3087 8573 3044 8540 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
065 
WWUS52 KTAE 112103
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
403 PM CDT Tue Aug 11 2020

FLC005-059-131-133-112115-
/O.CON.KTAE.SV.W.0210.000000T0000Z-200811T2115Z/
Bay FL-Walton FL-Holmes FL-Washington FL-
403 PM CDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN BAY...NORTHEASTERN WALTON...SOUTHWESTERN HOLMES AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of De Funiak Springs to near Lynn
Haven, moving southwest at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
De Funiak Springs, Union, Live Oak, Ponce De Leon, Westville, Ebro,
Hinsons Crossroads, Southport, Cerrogordo, Arrant Settlement, Camp
Flowers, Millers Ferry, Bennett, Youngstown, Center Ridge, Knox Hill,
Hickory Hill, Vicksburg, Piney Grove and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3080 8620 3089 8590 3061 8578 3047 8567
      3036 8539 3027 8561 3024 8578
TIME...MOT...LOC 2103Z 063DEG 15KT 3078 8603 3030 8567 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:15 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 11, 1:15 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
215 PM EDT Tue Aug 11 2020

.NEAR TERM [Through Wednesday]...

We are still expecting scattered to numerous showers and
thunderstorms this afternoon as the sea breeze boundary moves inland
and a weak upper level vort max slides southward.  Boundary
collisions this afternoon could result in some storms briefly
becoming severe with gusty winds the main threat. The SPC has
outlooked portions of the area in a marginal risk for severe storms.
Convection will gradually weaken this evening after sunset, but some
convection will likely linger well into the evening hours. Overnight
lows will generally be in the low to mid 70s.

For Wednesday, similar conditions are expected with plentiful deep
moisture and weak upper level support. Scattered to numerous showers
and thunderstorms are expected again during the afternoon hours.
Afternoon highs will generally be in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Widespread showers and thunderstorms are expected again on
Thursday as PWs remain near or just over 2 inches. Overall storm
motion will be pretty slow with light steering flow. Forecast
soundings show enough instabililty and an inverted V shape with
DCAPE near 1000 J/kg. This along with the slow storm motion will
keep the primary threats as gusty winds and heavy rainfall. Weak
upper support will help drive more widespread coverage, but
overall placement will probably be driven mostly by the seabreeze
and then subsequent boundary collisions. High temperatures on
Thursday are forecast generally in the upper 80s to low 90s.
Patchy fog will be possible in the early mornings, especially in
areas that receive rainfall.

.LONG TERM [Friday Through Tuesday]...

Scattered to widespread showers and thunderstorms are expected
through the long term period with a little bit better upper level
support Friday into the weekend as a more substantial shortwave
moves slowly across the southeast CONUS. At a minimum, this will
help increase our steering flow and speed up the storm motions,
but could also lead to more widespread convection. By Sunday, a
weak front could sag into our area before stalling, which could
bring a touch drier air into the area and serve as another focus
for showers and storms Sunday into Monday. High temperatures
through the long term are generally in the low to mid 90s each
afternoon.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered to numerous showers and thunderstorms will produce
occasional restrictions across the area through the late evening
hours. Some brief restrictions due to low clouds and patchy fog
are also possible early Wednesday morning, mainly near VLD.

&&

.MARINE...

Generally benign boating conditions are expected with winds around
10 knots or less and seas near 1 ft. Waterspouts, gusty winds and
locally higher seas will be possible with any showers and
thunderstorms over the next few days.

&&

.FIRE WEATHER...

Humid conditions and high rain chances will keep fire weather
concerns low through the week. Patchy fog will be possible in the
mornings, especially in areas that receive rainfall the previous
day.

&&

.HYDROLOGY...

A wetter pattern is expected this week with widespread rainfall
totals of 1 to 3 inches of rainfall expected over the next 7 days
with locally higher amounts possible. While river flooding is not
expected, some localized areas of minor street flooding are
possible each afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  91  74 /  40  70  40  80  40
Panama City   78  90  78  90  78 /  30  50  40  60  30
Dothan        74  94  74  92  73 /  40  60  40  80  40
Albany        74  95  75  92  74 /  50  60  50  80  40
Valdosta      73  92  74  89  73 /  60  70  50  80  30
Cross City    74  90  74  91  74 /  50  70  40  70  30
Apalachicola  76  89  78  89  77 /  40  50  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...DVD
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Local storm report, Aug 11, 2:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 W JONES CROSSROADS    31.20N 85.52W
08/11/2020                   HOUSTON            AL   911 CALL CENTER

            TREE IN ROADWAY.

&&

CJM
Special weather statement, Aug 11, 2:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM CDT Tue Aug 11 2020

ALZ066>069-112015-
Dale AL-Henry AL-Geneva AL-Houston AL-
244 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALE...SOUTHWESTERN
HENRY...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
315 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Springs State Park to Dothan. Movement was
southwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dothan, Headland, Ozark, Taylor, Midland City, Kinsey, Cowarts,
Newton, Pinckard, Malvern, Rehobeth, Grimes, Napier Field, Memphis,
Hollis Dairy Road, Bells Crossroads, Kirkland Crossroads, Wilson
Mill, Mabson and Arguta.

LAT...LON 3162 8538 3112 8532 3110 8555 3162 8565
TIME...MOT...LOC 1944Z 048DEG 6KT 3164 8549 3121 8543

42-DVD
Local storm report, Aug 11, 2:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
08/11/2020  M44 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN.

&&

DVD
Special weather statement, Aug 11, 2:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Aug 11 2020

FLZ018-019-GAZ158>160-112045-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
350 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...MADISON...
SOUTHWESTERN LOWNDES...SOUTHEASTERN THOMAS AND SOUTHERN BROOKS
COUNTIES UNTIL 445 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Madison, Quitman, Thomasville, Boston, Greenville, Lee,
Alma, Dills, Grooverville, Ebb, Lamont, Everett, Hamburg, Pinetta,
Nash, Thomas City, Drifton, Lovett and Nankin.

LAT...LON 3037 8319 3035 8319 3035 8321 3033 8321
      3033 8399 3052 8399 3053 8398 3056 8399
      3082 8400 3079 8332 3063 8325 3063 8329
      3062 8327 3059 8326 3047 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1950Z 270DEG 19KT 3055 8376

42-DVD
Local storm report, Aug 11, 2:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.73N 85.03W
08/11/2020  M46 MPH          FRANKLIN           FL   ASOS

            ASOS STATION KAAF APALACHICOLA.

&&

DVD
Local storm report, Aug 11, 2:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 E MARIANNA            30.77N 85.21W
08/11/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN.

&&

CJM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:15 AM CDTSpecial Marine WarningTAE60 min
Aug 11, 10:05 AM CDTSpecial Marine WarningTAE40 min
Aug 11, 11:05 AM CDTSpecial Weather StatementTAELiberty40 min
Aug 11, 11:43 AM CDTSpecial Weather StatementTAEGadsden, Liberty62 min
Aug 11, 12:16 PM CDTSpecial Weather StatementTAETaylor44 min
Aug 11, 12:25 PM CDTSpecial Weather StatementTAELeon20 min
Aug 11, 12:36 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Leon, Liberty, Wakulla39 min
Aug 11, 12:46 PM CDTSpecial Weather StatementTAEWakulla44 min
Aug 11, 12:52 PM CDTSpecial Marine WarningTAE83 min
Aug 11, 1:11 PM CDTSpecial Weather StatementTAELeon49 min
Aug 11, 1:20 PM CDTSpecial Weather StatementTAEGulf40 min
Aug 11, 1:30 PM CDTSpecial Marine WarningTAE2 hr
Aug 11, 1:46 PM CDTSpecial Weather StatementTAEJefferson59 min
Aug 11, 1:57 PM CDTSevere Thunderstorm WarningTAEJackson63 min
Aug 11, 2:03 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf43 min
Aug 11, 2:26 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Washington64 min
Aug 11, 2:50 PM CDTSpecial Weather StatementTAEJefferson, Madison55 min
Aug 11, 3:41 PM CDTSpecial Marine WarningTAE94 min
Aug 11, 3:44 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.